Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

March 23, 2017Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2017, 10:46 PM CDT for Martin County, Midland County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 10:46 PM CDT (03:46 UTC)
Expired
Mar 23, 2017, 11:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 10:48 PM CDTHAIL 1Midland, TXQUARTER SIZED HAIL COVERING THE GROUND NORTH OF LOOP 250 IN MIDLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.8 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS54 KMAF 240346
SVRMAF
TXC317-329-240430-
/O.NEW.KMAF.SV.W.0018.170324T0346Z-170324T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1046 PM CDT THU MAR 23 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 1130 PM CDT

* At 1046 PM CDT, a severe thunderstorm was located near Midland,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Midland, Greenwood, Midland International Air and Space Port,
  Courtney, Warfield and Midland Airpark.

THIS INCLUDES Interstate 20 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3190 10221 3203 10229 3204 10229 3209 10222
      3209 10221 3210 10221 3229 10195 3205 10179
TIME...MOT...LOC 0346Z 239DEG 44KT 3203 10215 

HAIL...1.50IN
WIND...60MPH
 
$$

49
3 follow-up statements
848 
WWUS54 KMAF 240400
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1100 PM CDT THU MAR 23 2017

TXC317-329-240430-
/O.CON.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1100 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...

At 1059 PM CDT, a severe thunderstorm was located near Midland,
moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Public. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Midland, Greenwood, Courtney and Midland Airpark. 

THIS INCLUDES Interstate 20 between mile markers 130 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3191 10218 3202 10221 3209 10222 3209 10221
      3210 10221 3229 10195 3205 10179
TIME...MOT...LOC 0359Z 241DEG 30KT 3206 10207 

HAIL...1.75IN
WIND...60MPH
 
$$

49
707 
WWUS54 KMAF 240418
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1118 PM CDT THU MAR 23 2017

TXC317-329-240430-
/O.CON.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1118 PM CDT THU MAR 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES...

At 1117 PM CDT, a severe thunderstorm was located near Stanton,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Midland and Courtney. 

THIS INCLUDES Interstate 20 between mile markers 143 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3202 10199 3217 10209 3229 10195 3205 10179
TIME...MOT...LOC 0417Z 239DEG 44KT 3218 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

82
685 
WWUS54 KMAF 240425
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1125 PM CDT THU MAR 23 2017

TXC317-329-240435-
/O.EXP.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1125 PM CDT THU MAR 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3202 10199 3217 10209 3229 10195 3205 10179
TIME...MOT...LOC 0425Z 239DEG 44KT 3222 10177 

$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:15 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 23, 10:15 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1015 PM CDT Thu Mar 23 2017

.UPDATE...
Update to remove high wind highlights except for GDP Mtns and to
cancel RFW.

&&

.DISCUSSION...
Winds are decreasing although still windy in a few places as front
moves east across the area. Southerly LLJ will keep winds up
across the east for few more hours.

Also we have opted to cancel RFW, as conditions have abated. Per
satellite we detected a few fires in the area today including;
along I-10 east of Van Horn, near Orla, sw of Seminole and se of
Wink.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  75  45  78 /  40  10   0   0
Carlsbad                       46  77  42  80 /   0   0   0   0
Dryden                         53  81  50  84 /  10   0   0   0
Fort Stockton                  50  78  48  81 /  10   0   0   0
Guadalupe Pass                 40  66  43  74 /   0   0   0   0
Hobbs                          44  72  40  75 /   0   0   0   0
Marfa                          38  67  35  77 /   0   0   0   0
Midland Intl Airport           49  77  47  78 /  10   0   0   0
Odessa                         48  77  47  78 /  10   0   0   0
Wink                           48  78  44  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 8 AM MDT Friday through Friday afternoon
     for Guadalupe Mountains-Southeast Plains.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
     of Eddy County.

TX...Fire Weather Watch from 9 AM CDT /8 AM MDT/ Friday through
     Friday evening for Andrews-Big Bend Area-Borden-Crane-
     Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
     Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 23, 10:18 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1018 PM CDT Thu Mar 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1018 PM CDT Thu Mar 23 2017 /918 PM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Strong southwest to west winds will continue in the Guadalupe
Mountains, where a High Wind Warning remains in effect.

A few thunderstorms are possible across the northern Permian Basin
tonight. Primary threats are gusty wind and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong west winds are expected to continue in the Guadalupe
Mountains Friday. A High Wind Warning is in effect.

Critical fire weather conditions will be possible again Friday,
across all areas. A Fire Weather Watch is effect. Sunday, critical
fire weather conditions will be possible in the Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 23, 10:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT THU MAR 23 2017

TXZ050-051-061-062-240430-
Midland TX-Martin TX-Andrews TX-Ector TX-
1038 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles west of Midland,
moving northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Midland Airpark and Mission Dorado.

THIS INCLUDES Interstate 20 between mile markers 124 and 141.

LAT...LON 3188 10229 3204 10234 3220 10217 3209 10204
      3195 10198
TIME...MOT...LOC 0337Z 240DEG 48KT 3200 10223

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:38 PM CDTSpecial Weather StatementMAFMidland52 min
Mar 23, 11:27 PM CDTSpecial Weather StatementMAFHoward63 min
Mar 24, 4:52 AM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 9 more14 hr
Mar 24, 5:22 AM CDTRed Flag WarningMAFAndrews, Crane, Ector, Loving, Midland, Pecos and 4 more16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.